Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 91, NWS Mobile, AL

April 29, 1996Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 29, 1996, 4:40 PM CDT for Covington County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 29, 1996, 4:40 PM CDT (21:40 UTC)
Expired
Apr 29, 1996, 5:15 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

What was reported inside it

TimeReportWhereRemark
Apr 29, 4:45 PM CDTThunderstorm Wind 55Opp, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1996-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1996-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 292141
SVRMOB
ALC039-292215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
440 PM CDT MON APR 29 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...COVINGTON COUNTY
 
AT 440 PM CDT MOBILE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST
SOUTHEAST OF ANDALUSIA. MOVEMENT WAS EAST AT 30 MPH. THIS STORM WILL
AFFECT OPP BEFORE 5 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLO0OR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:59 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 29, 1:59 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT MON APR 29 1996

FNT MOVG ACRS W MS SHUD BE IN MS ZONES BOUT FCST TIME AND MOB ARND 9
PM. TROF AHEAD OF FNT WILL SEND THE WNDS WNW EARLIER. STP SHOWS MSTLY
1 TO 2 INCHES WITH ISLD SPOTS OF THREES. XPCT ANOTHER 1 TO 11/2 WITH
SQUALL LINE. SO MAY HAVE TO ISSUE A FEW FFWS. CLEARING BEHIND UPPER
TROF TO OCCUR TONIGHT XCPT EASTERN AREAS WHERE PCPN AND CLDS WILL
HANG ON CLOSE TO MIDNIGHT. NEXT TWO DAYS LOOK NICE BU COOL AND WILL
BLEND THE NUMBERS WITH NO POPS AFTER TONIGHT. MOBILES PCPN PRBLY BE
DONE BY 7 PM SO WILL GIVE US A LOW POP BUT FCST SHUD INDICATE RAIN
ENDING THIS EVENING. (1) 52/68/48/78 3000  (2) 57/68/50/78 7000 DF

In the hours before

Special weather statement, Apr 29, 4:12 PM CDT, 28 minutes before
ALZ051>055-059-061>064-MSZ067-075-076-078-079-292215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CDT MON APR 29 1996

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER HAS BEEN
CANCELLED IN THE FOLLOWING COUNTIES IN SOUTHEAST MISSISSIPPI...
WAYNE...PERRY...STONE...GREENE AND GEORGE.

IN SOUTHWEST ALABAMA THE FOLLOWING COUNTIES HAVE ALSO BEEN
CLEARED FROM THE WATCH...MOBILE...BALDWIN...WASHINGTON...
CHOCTAW...CLARKE...WILCOX AND MONROE.

THE LINE OF THUNDERSTORMS THAT TRIGGERED THE WATCH HAVE MOVED EAST OF
THESE COUNTIES.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:24 PM CDTSevere Thunderstorm WarningMOBClarke36 min
Apr 29, 12:47 PM CDTSevere Thunderstorm WarningMOBBaldwin58 min
Apr 29, 1:11 PM CDTSevere Thunderstorm WarningMOBWilcox34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.